Oral Care During Cancer Treatment- What you Can Do…
Chemotherapy drugs can cause cavities, changes in taste, sores in the mouth and throat, as well as a dry mouth, irritation or bleeding.
See your dentist preferably before you start chemotherapy. Have a thorough examination and get any existing problems such as cavities and decayed teeth repaired.
Mouth sores caused by chemotherapy (mucositis) can become infected and interfere with your cancer treatment, so practice good oral hygiene and tell your care team about any symptoms. Our office would be happy to assist you with prescribing medications to prevent sores and reduce pain from the sore. We offer coaching the oral cancer patient on ways to help keep the mouth cleaner and healthier. We are willing to help the chemotherapy patient to serve as their emergency dentist in Sedona, AZ.
Many chemotherapy medications can cause a very dry mouth.
Limit the effects of dry mouth by
- sipping water often or sugarless drinks that do not contain caffeine.
- Moisten foods with gravies or sauces.
- Chew sugar free gum or suck on sugar free sour drops to stimulate saliva production.
- Try artificial saliva (this can be found over the counter at your local drug store or supermarket near the toothpaste section).
- Ask your physician, dentist or nurse to recommend commercial products that are available for dry mouth.
- Use a cool mist vaporizer
- Mouth dryness may continue after therapy. Salivary flow will gradually increase, but may not completely return to normal.
- Apply lanolin-based lip balm often.
- Choose alcohol free mouthwashes- alcohol attracts water and makes the mouth drier.
- Stop the use of tobacco
- Use a humidifier in your bedroom at night.
Taste changes (dysguesia) can occur if you have radiation to the head and neck area. You may find a decrease in taste and an altered taste sensation. These changes may result in a decrease in appetite. Foods may taste differently than before, especially bitter, sweet, and/or salty foods.
- Some foods may taste bland.
- Every food may taste the same.
- You may have a metallic or chemical taste in your mouth, especially after eating meat or other high-protein foods.
Chris Marsh, DDS has been practicing Sedona dentistry and serving the red rock dental community since 1984.